Delaware, 2014

Winter Storm and Winter Weather in Delaware, February 12 to 14, 2014

February 12 to 14, 2014 · NWS PHI · 4 events in 4 counties and zones

A winter storm dropped heavy snow and sleet across central and in particular northwestern Delaware. Snowfall and sleet averaged less than 3 inches in Sussex County, 3 to 8 inches in Kent County and 8 to 16 inches in New Castle County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A winter storm dropped heavy snow and sleet across central and in particular northwestern Delaware. Snowfall and sleet averaged less than 3 inches in Sussex County, 3 to 8 inches in Kent County and 8 to 16 inches in New Castle County.

Snow began in Delaware between 8 p.m. EST and 9 p.m. EST on the 12th. Three bands of heavy snow, in which snowfall rates averaged two to three inches per hour, formed in northern Kent County and southern New Castle County and moved northward through Delaware between 2 a.m. EST and 8 a.m. EST on the 13th. The snow changed to rain in Sussex County between 2 a.m. and 3 a.m. EST on the 13th, Kent County around 6 a.m. EST on the 13th and in New Castle County after the last snow and sleet band moved through at 8 a.m. EST on the 13th. Thunderstorms also occurred with the rain during the late afternoon and early evening of the 13th. As the low pressure system moved offshore, precipitation changed back to snow during the middle of the evening on the 13th and the last band of snow exited Delaware shortly after Midnight EST on the 14th.

Schools, malls, businesses, government, state and local offices as well as municipal courts never opened on the 13th. Because the heavy snow started early in the morning, the number of accidents and calls for assistance was less than usual. Delaware State Police responded to around 60 accidents, 6 with injuries as well as about 40 disabled vehicles. The combination of snow and wind caused about 6,900 Delmarva Power and Light customers to lose power, most in New Castle County. One of the hardest hit businesses were florists as the heavy snow wreaked havoc on the flower deliveries for Valentine's Day. The latest event strained municipal budgets further and increased the shortage of salt supplies in the region.

Representative snowfall included 16.0 inches in Newark (New Castle County), 14.4 inches in Greenville (New Castle County), 12.9 inches in Pike Creek (New Castle County), 12.5 inches at the New Castle County Airport, 11.7 inches in Talleyville (New Castle County), 11.5 inches in Hockessin (New Castle County), 9.5 inches in Newport (New Castle County), 7.4 inches in Dover (Kent County), 4.6 inches in Viola (Kent County), 3.3 inches in Harrington (Kent County), 2.1 inches in Ellendale (Sussex County) and 1.2 inches in Bridgeville (Sussex County).

The winter storm was caused by a low pressure system that formed in the western Gulf of Mexico on the 11th and moved east on the 12th. This was preceded by an arctic high pressure system that passed over the Middle Atlantic States that same day and left plenty of initial cold, dry air in place. A new low pressure system formed east of Florida on the 12th and would become the primary low pressure system for the event. It moved northeast and was near Wilmington, North Carolina at 7 p.m. EST on the 12th. From there, it continued northnortheast and passed near Elizabeth City, North Carolina at 7 a.m. EST on the 13th. Once it reached the Atlantic Ocean again, it started to intensify rapidly and reached the Delmarva coastal waters early in the afternoon on the 13th. At 7 p.m. EST on the 13th, the low pressure system was off the New Jersey coast and deepened to 986 millibars (11 millibar drop in 12 hours). From there the low pressure system moved northeast and intensified even more rapidly as it passed just east of Long Island, New York and passed near Boston, Massachusetts as a 976 millibar low pressure system at 4 a.m. EST on the 14th. This low pressure system deepened to 968 millibars at 10 a.m. EST on the 14th while over Maine before finally leveling off. The close pass to the Delaware coast permitted this low pressure system to bring in above freezing (milder) air into Delaware and changed precipitation over to plain rain for a while during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 12, 6:32 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Feb 12, 6:32 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
632 PM EST WED FEB 12 2014

.SYNOPSIS...
LOW PRESSURE LOCATED OVER THE NORTHEASTERN GULF OF MEXICO EARLY
THIS EVENING WILL MOVE NORTHEAST ALONG THE COAST TONIGHT THROUGH
THURSDAY NIGHT AS HIGH PRESSURE DEPARTS. BY FRIDAY ANOTHER COLD
FRONTAL SYSTEM WILL MOVE INTO THE MIDWEST WHICH WILL SWING THROUGH
OUR REGION FRIDAY NIGHT AND SATURDAY. HIGH PRESSURE WILL BUILD
INTO THE REGION FOR SUNDAY AND MONDAY WITH A CLIPPER SYSTEM
TRACKING SOUTH OF THE REGION. ANOTHER LOW PRESSURE SYSTEM WILL
APPROACH THE REGION TUESDAY AND WEDNESDAY OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THE LEADING EDGE OF THE SNOW WAS MOVING INTO SOUTHERN MARYLAND AT
630 PM. THE SNOW IS FORECAST TO OVERSPREAD ALL OF EASTERN MARYLAND
AND DELAWARE BY ABOUT 900 PM. THE SNOW WILL CONTINUE TO EXPAND
NORTHWARD ENCOMPASSING MUCH OF SOUTHEASTERN PENNSYLVANIA AND
SOUTHERN AND CENTRAL NEW JERSEY BEFORE MIDNIGHT. THE SNOW IS NOT
EXPECTED TO BEGIN IN OUR FAR NORTHERN COUNTIES UNTIL SHORTLY AFTER
MIDNIGHT.

THE FOLLOWING NEAR TERM DISCUSSION FROM 347 PM REMAINS VALID.

THERE ARE NO CHANGES TO OUR CURRENT HEADLINES. THE 12Z SUITE OF
MODEL RUNS CONTINUE TO EDGE TOWARD THE ECMWF THAT LOOKS LIKE ITS
OWNED THIS EVENT. THE ACTUAL INITIALIZATION THE GFS LOOKED BETTER
WITH THE NORTHERN STREAM SHORT WAVE, THE WRF-NMMB WITH THE
SOUTHERN STREAM. THE GFS LOOKED BETTER AT BOTH 850MB AND 925MB
THAN THE WRF-NM MB, BUT THEIR RESPECTIVE EVOLUTIONS WERE CLOSE TO
THE SAME GOES FOR THEIR THERMAL FIELDS AND VERY CLOSE TO THE
ECMWF. THE GFS WAS VERIFYING THE BEST WITH THE 6HR QPF PLACEMENT,
MEASURABLE IS NOT RUNNING AHEAD OF THE MODELS. IN TERMS OF
PLACEMENT AND STRENGTH OF THE SFC LOW ITSELF, THE TUCKED IN TWD
THE COAST SOLUTION BY THE ECMWF LOOKS CLOSEST. SMALL CONSOLATION
THAT IT IS NOT DEEPER THAN FORECAST. THIS 12Z ECMWF RUN IS ABOUT
3-6 HOURS SLOWER THAN ITS PREVIOUS RUN. WHILE THE 500MB LOW IS
CLOSING FASTER, WE WENT BETWEEN THE MODEL TIMING FOR NOW. ALL THE
ANALOGS WE LISTED YESTERDAY ANOTHER COMES TO MIND NOW THAT WE HAVE
A FRONT END SNOW, A LULL, AND A DEFORMATION ZONE PARTING SHOT. JAN
26-27, 2011.

FOR TONIGHT NO BIG CHANGES TO MODEL TIMING. ANY NON SNOW PTYPE
WAS CONSERVATIVELY ADDED TO OUR FAR SERN ZONES. THE CONFIDENCE
ABOUT THE WINTER STORM WARNING IN THAT AREA IS NOT AS STRONG AS IT
WILL BE A BATTLE BETWEEN THE THUMPING FGEN SNOW AND THE ARRIVAL OF
WARM AIR FROM THE OCEAN.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
THE BIGGEST CHANGE IN THE MODEL SUITE TODAY WAS A STRONGER
CCB/DEFORMATION ZONE AXIS OF PCPN. WHILE QPF IS ALWAYS A WEAKNESS,
THE IDEA OF MORE IS LOGICAL GIVEN THE FASTER CLOSING LOW. THE
OVERALL STRENGTHENING OF THE SFC LOW IS MODESTLY FASTER, BUT ITS
ROBUSTLY DEEP ENOUGH AS IS.

THE FRONT END FRONTOGENETIC/WAA THUMPING REMAINS THE SAME. WHILE
THERE IS VARYING DEGREES OF GEOGRAPHY, THEY ALL BRING A VERY
IMPRESSIVE FGEN BAND THRU OUR CWA FROM 07Z TO 15Z. ON THE FSU WEB
SITE OFF THE 12Z NAM, ITS MAXING. SNOWFALL RATES OF 2" PER HOUR IN
THIS BAND SEEMS LIKE A MIDDLE OF THE ROAD ESTIMATE. ONLY SAVING
GRACE IS THE PREDICTED MOVEMENT OF THE FEATURE WHICH STEADILY GOES
SOUTH TO NORTH AHEAD OF THE PREDICTED DRY SLOT. NO CHANGE IN THE
FCST QPV EITHER, THUNDER NEAR THE APPROACHING THE DRY SLOT WOULD
NOT BE A SHOCKER. THE COINCIDENCE OF STRONGEST WINDS AND HEAVY
SNOW ALONG COASTAL NEW JERSEY IS TOO NARROW IN TIME AT THIS
JUNCTURE TO CONFIDENTLY THINK ABOUT BLIZZARD. BUT, WHEREVER YOU
ARE, WHEN THIS BAND MOVES THROUGH, DRIVING WILL BE EXTREMELY
DIFFICULT AT BEST. NO UNNECESSARY TRAVEL IS RECOMMENDED.

ONCE THIS BAND MOVES THROUGH, ALL THE MODELING IS PUSHING WARMER
AIR DEEPER INTO OUR CWA. THE INITIAL INROADS ARE AOB 925MB WITH
850MB TO FOLLOW. FOR THE REST OF THE MORNING WHERE PCPN IS NOT
RAIN, THIS WOULD NOT FAVOR ANY FREEZING RAIN. BUT, AS THE DRY SLOT
MOVES INTO OUR FORECAST AREA DURING THE DAY, WE ARE EXPECTED TO
LOSE THE ICE FEEDING CLOUDS. SO THE RE-INTRODUCTION OF FREEZING
RAIN INTO THE NORTHWEST PHILADELPHIA SUBURBS IS FOR THIS REASON.
TEMPERATURES ARE EXPECTED TO GET TO OR ABOVE FREEZING FROM THE
FALL LINE EASTWARD.

THEN ON THURSDAY NIGHT, PART II IS EXPECTED TO ROLL THROUGH.
DIFFERENCES IN THE MODELS ARE PA VS NJ AS TO WHERE THE HEAVIER
PCPN WILL OCCUR. THE MODELS ADVECT COLDER AIR AT 925MB BEFORE
850MB SUGGESTING SLEET AS A START OF THE TRANSITION. GIVEN THE
GEOGRAPHICAL DIFFERENCES AS TO WHERE AND STILL RATHER LARGE
DIFFERENCES IN QPF, WE TOOK A MODEL COMPROMISE. THIS EQUALLY
DISTRIBUTED THE DEFORMATION ZONE SNOW NORTH OF I195 AND THE PA
TURNPIKE AND IS THE REASON FOR A BUMP UP IN SNOW TOTALS THERE.
ALSO BECAUSE OF THE MORE SOUTHERN EXTENSION OF THIS FEATURE, WE
EXTENDED THE LOCAL PHL AREA WSW INTO THE NIGHT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FRIDAY: THE MAJOR WINTER STORM WILL BE DEPARTING OUR REGION AND
WE SHOULD SEE A DECREASE IN CLOUDS WITH A CONTINUED WESTERLY FLOW
BEHIND THE STORM. LEFT IN A SLIGHT CHANCE POP ACROSS THE NORTH FOR
ANY LINGERING MORNING PRECIPITATION. NOT MUCH IN THE WAY OF COLD
AIR ADVECTION BEHIND THE STORM WITH 850 MB TEMPS NOT FALLING MUCH
BELOW ZERO. AS A RESULT TEMPERATURES DO STAND A GOOD CHANCE TO
RISE INTO THE MID AND UPPER 30'S. DID GO COLDER THAN MEX/MOS
GUIDANCE DUE TO THE SNOW COVER AND SOME MORNING CLOUDS.

FRIDAY NIGHT AND SATURDAY: WE HAVE YET ANOTHER FRONTAL BOUNDARY
MOVING THROUGH THE REGION WITH AN ASSOCIATED LOW PRESSURE SYSTEM
TRACKING SOUTH OF THE REGION. THIS WILL BRING A FRESH SHOT OF MID-
LEVEL COLD AIR INTO THE REGION. SURFACE TEMPERATURES WILL TAKE
LONGER TO COOL OFF AND MAY STAY RATHER STEADY SATURDAY WITH COLD
AIR ADVECTION BEHIND THE FRONT. THIS MEANS ANY PRECIPITATION WOULD
BE IN THE FORM OF SNOW OR A RAIN/SNOW MIX DOWN SOUTH. THE 12Z GFS
ALONG WITH THE CMC ARE STARTING TO FOCUS ON A SHORTWAVE BEING A
BIT STRONGER FRIDAY OVER THE MID-SOUTH AND MOVING NORTHEAST. THIS
GOES WITH THE ECMWF WHICH HAS BEEN SHOWING THIS FOR A FEW RUNS
NOW. THE 15Z SREF IS NOT YET PICKING UP ON THIS FEATURE BUT WPC
AND THE AFTERNOON MODEL GUIDANCE PROVIDE A NICE FEEL FOR HOW MUCH
PRECIPITATION WILL FALL. OVERALL THIS COULD BRING ANOTHER INCH OF
SNOW TO AREAS SOUTH AND EAST OF PHILADELPHIA WITH UNDER AN INCH TO
THE NORTH. TEMPERATURES BELOW FREEZING MAY LEAD TO SLICK SPOTS
SATURDAY MORNING. WENT MORE TOWARD THE 12Z GFS AND THE ECMWF SUITE
FOR TEMPERATURES IN THIS PERIOD, MEX A LITTLE TO WARM.

SATURDAY NIGHT THOROUGH MONDAY: THIS IS ANOTHER COLD LOOKING
PERIOD. 850 MB TEMPS WILL DIVE TO AROUND -10C WITH STRONG COLD AIR
ADVECTION CONTINUING, WEST TO NORTHWEST FLOW. THIS WILL LIKELY
KEEP TEMPERATURES WELL BELOW FREEZING SUNDAY WILL GO MORE TOWARD
TO THE ECMWF SUITE FOR TEMPERATURES ON SUNDAY WHICH MATCHES UP
WELL WITH WPC. MODELING HAS BEEN CONSISTENT IN A BRINGING A WEAK
CLIPPER SYSTEM TO OUR SOUTH IN THE SUNDAY TIME FRAME AS WELL WHICH
MAY INCREASE CLOUDS WITH ANOTHER CHANCE OF LIGHT SNOW/FLURRIES
FOCUSED ACROSS THE DELMARVA. ONCE AGAIN THE RAW TWO METER
TEMPERATURES AT THE TIME WHEN THE HIGH PRESSURE WOULD BE OVERHEAD
SUNDAY NIGHT LOOK A LITTLE LOW ON THE EC AS IT ASSUMES SNOW COVER,
WHILE THE MEX AND OTHER STAT GUIDANCE ARE LIKELY TO HIGH.

MONDAY NIGHT THROUGH WEDNESDAY: THIS SHOULD BE A MODERATING
PERIOD AS THE HIGH PRESSURE MOVES EAST. A RECENT RARE OCCURRENCE
OF SOUTHERLY FLOW WOULD THEN ENSUE ALLOWING FOR A MODERATING TREND
AHEAD OF THE NEXT SYSTEM. THIS SYSTEM LOOKS TO CUT WELL INTO THE
LAKES/OH VALLEY RESULTING IN A WINTRY MIX TRANSITIONING TO RAIN.
THIS PERIOD MAY ALSO REQUIRE A NON-DIURNAL TEMPERATURE TREND
MONDAY NIGHT AS WELL. IN ADDITION THIS SYNOPTIC SET-UP MAY BRING A
CHANCE FOR FREEZING RAIN AS WELL. FOR NOW HAVE LEFT IT OUT OF THE
FORECAST WITH SEVERAL DAYS TO LOOK AT THIS FURTHER.

LONGER RANGE: THERE IS CURRENTLY COOLING PROJECTED AT 10 MB IN
THE STRATOSPHERE SUPPORTIVE OF +AO +NAO. A RETURN TO A MORE
POSITIVE EPO AS WELL MAY PROVIDE A WARM PERIOD RELATIVE TO NORMAL
JUST BEYOND OUR SEVEN DAY WINDOW. THE CFS WEEKLIES ARE ALSO
SHOWING THIS WARM PERIOD. SO HANG IN THERE IF YOU ARE TIRED OF THE
SNOW AND CONTINUED COLD.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

TONIGHT...VFR EARLY...THEN IFR. CLOUDS WILL THICKEN AND LOWER AS
THE MUCH ADVERTISED NOR'EASTER ADVANCES NORTHWARD. SNOW IS
EXPECTED TO START IN THE 02Z TO 05Z TIME FRAME...THEN CONTINUE
THROUGH THE OVERNIGHT HOURS, FALLING HEAVY AT TIMES AFTER ABOUT
06Z. NORTHEAST WINDS WILL ALSO BE ON THE INCREASE AS THE LOW MOVES
NORTH AND INTENSIFIES. GUSTS BY MORNING COULD REACH 30 KT NEAR THE
COAST...AND 25 KT FURTHER INLAND. VSBYS WILL ALSO BE FALLING AS
SNOW ARRIVES AND BECOMES HEAVIER OVERNIGHT. BY MORNING SOME OF THE
PRECIPITATION COULD MIX WITH SLEET...AND PERHAPS RAIN NEAR THE
COAST. ALL-IN-ALL, NOT A GOOD NIGHT FOR AVIATION.

THURSDAY...IFR CONDITIONS ARE EXPECTED THROUGH THE DAY.
PRECIPITATION WILL CONTINUE...MAINLY AS SNOW OR A SNOW/SLEET MIX
AT OUR NORTHERN TAF SITES, PERHAPS AS A RAIN/SNOW MIX AT OUR
SOUTHERN TAF SITES. EITHER WAY BOTH VSBYS AND CEILINGS WILL BE IN
THE IFR RANGE, ALONG WITH STRONG NORTHEAST WINDS GUSTING UP TO
45KT ALONG THE COAST AND IN THE 25 TO 35 KT RANGE INLAND.

THURSDAY NIGHT...IFR CONDITIONS IMPROVING TO VFR BY MORNING. ANY
PRECIPITATION FALLING AS RAIN WILL CHANGE OVER TO SNOW AS COLD AIR
MOVES BACK OVER THE REGION. WINDS WILL BECOME NORTHWESTERLY AND
WEAKEN SOMEWHAT BY MORNING AS THE NOR'EASTER MOVES AWAY FROM THE
AREA AND THE PRESSURE GRADIENT RELAXES.

OUTLOOK...
FRIDAY: VFR, DECREASING CLOUDS WITH ANY PATCHY LIGHT SNOW ENDING
EARLY NW.

FRIDAY NIGHT: INCREASING CLOUDS WITH LIGHT SNOW DEVELOPING
CONDITIONS DETERIORATING TO MVFR AND IFR.

SATURDAY: MVFR AND IFR CONDITIONS WITH LIGHT SNOW IN THE MORNING
IMPROVING TO VFR IN THE AFTERNOON.

SATURDAY NIGHT THROUGH MONDAY: VFR INCREASING CLOUDS LATE MONDAY.

&&

.MARINE...
THE GALE WARNING FOR ALL WATERS STARTING AT 10 PM TONIGHT AND
CONTINUING THROUGH THURSDAY EVENING ON THE DELAWARE BAY AND INTO
LATE THURSDAY NIGHT/EARLY FRIDAY MORNING ON THE OCEAN CONTINUES AS
IS. LATER SHIFTS WILL DECIDE WHETHER OR NOT TO EXTEND THE GALE
WARNING LATER IN TIME.

EAST TO NORTHEAST WINDS WILL INCREASE OVERNIGHT AS THE MUCH
ADVERTISED NOR'EASTER MOVES NORTH AND INTENSIFIES. GUSTS UP TO 35
KT ARE EXPECTED AFTER MIDNIGHT BOTH OVER THE OCEAN AND BAY, ALONG
WITH INCREASING SEAS. THEN AS THE STORM CONTINUES TO MOVE
NORTHEAST, GUSTS COULD REACH OR SLIGHTLY EXCEED 45 KT ON THURSDAY
INTO THURSDAY EVENING. SEAS WILL INCREASE DURING THE SAME TIME
PERIOD, PEAKING IN THE 11 TO 12 FOOT RANGE.

OUTLOOK...
FRIDAY AND FRIDAY NIGHT: GALE WARNING EXTENDED TO 15Z WITH THE
HIGHEST GALE FORCE GUSTS 35 TO LOCALLY 40 KTS TO BE RIGHT AROUND
12Z. SEAS WILL REMAIN OVER 5 FEET THROUGHOUT MOST OF FRIDAY WITH A
CONTINUATION OF SCA CONDITIONS LIKELY AFTER THE GALE WARNING
TIME FRAME SUBSIDING FRIDAY EVENING.

SATURDAY AND SATURDAY NIGHT: ANOTHER PERIOD OF SCA SEAS WITH WIND
GUSTS AROUND 20 KNOTS.

SUNDAY AND MONDAY: SEAS AND WINDS WILL REMAIN BELOW SCA CRITERIA.

&&

.TIDES/COASTAL FLOODING...
WITH THE STRONG COASTAL STORM EXPECTED TO AFFECT THE AREA TONIGHT
INTO THURSDAY NIGHT, AREAS OF MINOR COASTAL FLOODING ARE EXPECTED
ALONG THE NEW JERSEY AND DELAWARE COASTS, AS WELL AS THE DELAWARE
BAY. THE HIGHEST ASTRONOMICAL TIDE IS EXPECTED TO BE THE THURSDAY
MORNING HIGH TIDE, BUT THE HIGHEST TIDAL DEPARTURES ARE EXPECTED
TO OCCUR WITH THE THURSDAY EVENING HIGH TIDE.

COASTAL FLOODING IS NOT CURRENTLY EXPECTED ALONG THE EASTERN
SHORE OF THE CHESAPEAKE BAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM EST FRIDAY
     FOR PAZ054-055-060>062.
     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 6 AM EST
     FRIDAY FOR PAZ070-071-101>106.
NJ...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM EST FRIDAY
     FOR NJZ001-007>010.
     WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR NJZ020>022-
     027.
     COASTAL FLOOD ADVISORY FROM 5 AM THURSDAY TO MIDNIGHT EST
     THURSDAY NIGHT FOR NJZ012>014-016-020>027.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR NJZ023>026.
     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 6 AM EST
     FRIDAY FOR NJZ012>019.
DE...WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR DEZ002-003.
     COASTAL FLOOD ADVISORY FROM 5 AM THURSDAY TO MIDNIGHT EST
     THURSDAY NIGHT FOR DEZ001>004.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR DEZ004.
     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 6 AM EST
     FRIDAY FOR DEZ001.
MD...WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR MDZ015-019-
     020.
     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 6 AM EST
     FRIDAY FOR MDZ008-012.
MARINE...GALE WARNING FROM 10 PM THIS EVENING TO 10 AM EST FRIDAY FOR
     ANZ450>455.
     GALE WARNING FROM 10 PM THIS EVENING TO 6 PM EST THURSDAY FOR
     ANZ430-431.

&&

SYNOPSIS...GAINES
NEAR TERM...GIGI/IOVINO/MIKETTA
SHORT TERM...GIGI/MIKETTA
LONG TERM...GAINES
AVIATION...GAINES/MIKETTA
MARINE...GAINES/MIKETTA
TIDES/COASTAL FLOODING...ROBERTSON
Hazardous weather outlook, Feb 12, 3:49 PM EST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
349 PM EST WED FEB 12 2014

NJZ001-007>010-PAZ054-055-060>062-132100-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-
349 PM EST WED FEB 12 2014

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-NJZ021-132100-
KENT-CUMBERLAND-
349 PM EST WED FEB 12 2014

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
THURSDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 5 AM THURSDAY TO MIDNIGHT
EST THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE AND SOUTHERN
NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ008-012-NJZ015-017>019-PAZ070-071-101>106-132100-
CECIL-KENT MD-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
349 PM EST WED FEB 12 2014

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ015-019-020-132100-
QUEEN ANNES-TALBOT-CAROLINE-
349 PM EST WED FEB 12 2014

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ012-016-132100-
NEW CASTLE-MIDDLESEX-SALEM-
349 PM EST WED FEB 12 2014

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 AM
EST FRIDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 5 AM THURSDAY TO MIDNIGHT
EST THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHERN
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ023>026-132100-
DELAWARE BEACHES-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
349 PM EST WED FEB 12 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST THURSDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 5 AM THURSDAY TO MIDNIGHT
EST THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   COASTAL FLOOD ADVISORY.

MINOR TIDAL FLOODING IS POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-NJZ020-022-027-132100-
INLAND SUSSEX-OCEAN-ATLANTIC-SOUTHEASTERN BURLINGTON-
349 PM EST WED FEB 12 2014

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
THURSDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 5 AM THURSDAY TO MIDNIGHT
EST THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

MINOR TIDAL FLOODING IS POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ013-014-132100-
WESTERN MONMOUTH-EASTERN MONMOUTH-
349 PM EST WED FEB 12 2014

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 AM
EST FRIDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 5 AM THURSDAY TO MIDNIGHT
EST THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

MINOR TIDAL FLOODING IS POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-132100-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
349 PM EST WED FEB 12 2014

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-132100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
349 PM EST WED FEB 12 2014

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Delaware Beaches

When
February 12, 8:00 PM EST to February 14, 2:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
Trained Spotter
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Storm, New Castle

When
February 12, 8:00 PM EST to February 14, 2:00 AM EST
Where
New Castle forecast zone
Injuries
0 direct, 3 indirect
Reported by
Trained Spotter
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Winter Storm, Kent

When
February 12, 8:30 PM EST to February 14, 1:00 AM EST
Where
Kent forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Winter Weather, Inland Sussex

When
February 12, 9:00 PM EST to February 14, 1:30 AM EST
Where
Inland Sussex forecast zone
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2014Every state in 2014This day in weather historyWarnings in Delaware, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502767, 502770, 502769, 502768.